Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Jul 14, 2021, 7:03 PM CDT for Story County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 7:03 PM CDT (00:03 UTC)
- Expired
- Jul 14, 2021, 7:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
County Story County, IA
The radar
The Des Moines radar (KDMX), 43 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2569 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 23.4
The text
As transmitted.
258 WWUS83 KDMX 150003 SPSDMX Special Weather Statement National Weather Service Des Moines IA 703 PM CDT Wed Jul 14 2021 IAZ048-049-060-150045- Story IA-Polk IA-Marshall IA- 703 PM CDT Wed Jul 14 2021 ...Strong Thunderstorm With Gusty Winds... At 702 PM CDT, Doppler radar was tracking a strong thunderstorm near Huxley, or 7 miles south of Nevada, moving northeast at 35 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Nevada, Huxley, State Center, Maxwell, Colo, Melbourne, Cambridge, Zearing, Collins, Rhodes and St. Anthony. LAT...LON 4192 9304 4182 9354 4194 9364 4219 9324 TIME...MOT...LOC 0002Z 243DEG 32KT 4191 9350 $$ Krull
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 14, 6:21 PM CDT, 42 minutes earlier.
Area forecast discussion, Jul 14, 6:21 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 621 PM CDT Wed Jul 14 2021 .DISCUSSION.../Tonight through Wednesday/ Issued at 236 PM CDT Wed Jul 14 2021 Previous from 113 PM CDT: The initial morning convection has exited the forecast area and will continue to move across northeastern Iowa and into southwestern Wisconsin. The big uncertainty the past couple of days with this event was with regards to how well the atmosphere would be able to recover in the afternoon. Now that the convection has passed, the atmosphere is showing that it is getting what it needs to recover. Yes, there is still some stratiform rain over northwest Iowa early this afternoon but is not overly concerning. The edge of the warm front is located near the Hwy. 18 corridor, and there is a remnant outflow boundary northwest of the Fort Dodge area and is oriented from southwest to northeast. The surface cyclone over the NE-KS state line continues to deepen this afternoon, which is strengthening the south-southwesterly low-level flow across central and eastern Iowa. Throughout the day, this has increased the intensity of theta-e advection, and is noticeable in the surface dewpoint observations in southwest Iowa that have already passed the 70 degree mark. This has even made it close to the Des Moines metro by the early afternoon. This will continue this afternoon through peak diurnal heating. Additionally, GOES-16 imagery is showing some clearing (but not complete clearing) in the cloud cover that has been present all morning, lining up with where the strongest theta-e advection has been occurring. This is all happening on the warm side of the remnant outflow boundary. Further, the cool side of this outflow boundary is in the area where the stratiform rain has been located. Thus, this has allowed for a few hours of considerable differential heating to reinforce this boundary. So even with the early morning convection, the instability and forcing needed for initiation in this same part of northern Iowa should be conducive to redevelopment this afternoon. As for southern and southeastern Iowa, the warm sector remains potent with dewpoints steadily increasing, and SBCAPE likely to approach between 3000-4000 J/kg. The only thing areas further south and southeast is missing is stronger convergence, as a second outflow boundary quickly moved across the area and did not stall. However, redevelopment in northern Iowa will eventually be able to move into this area. In addition to CAPE parameters, this heating should allow favorable low-level lapse rates to become nearly 8.0 C/km in the 0-1 km layer, and around 7.2 C/km in the mid-levels. If these lapse rates are not fully realized, this may limit the extent of initial surface based development. But the outflow boundary appears to be shaping up to provide enough forcing. In addition to the thermodynamic profiles becoming favorable, the kinematic environment is also showing promise to support stronger storms. As the flow continues to increase with the approaching surface cyclone, deep layer shear has been on the rise this afternoon, and should surpass 40 kts in the 0-6 km layer and effective inflow layer after the 20z timeframe. The 0-3 km hodographs (and even 0-6km) show moderate curvature as the jet streak with the parent short-wave trough moves through. Initially, this deep layer shear should have a strong enough component perpendicular to the boundary that will allow for a discrete supercell or two to develop. Initial cells moving with the 0-6 km mean wind should have around 100 m^2/s^2 SRH to work with and rotate. In close vicinity to the outflow boundary, supercells that acquire right motion may be able realize 0-1 km SRH of at least 150 m^2/s^2. Storm relative flow should be quite strong, and the environment will support ingestion of mainly streamwise vorticity with initial convection. This is particularly concentrated between the Hwy. 30 and Hwy. 20 corridors, and are based on RAP and HRRR soundings sampled near Fort Dodge. Recent HRRR runs also are showing stronger UH tracks across this area, which makes sense with the low- level hodograph structure seen in soundings. Soundings and hodographs sampled closer to the Des Moines metro after 20z also have decent turning, but SRH values for both mean wind moving storms and right moving storms are not nearly as high. But, should a supercell develop, it will continue to move into a supportive environment. Supercells if they develop will be capable of all hazards. The discrete supercell threat will not be long lived through. As 00z approaches, there continues to be a strong signal for a robust LLJ development ahead of the initiating boundary over the buoyant warm sector. Any discrete development will congeal as this kicks in. The severe threat will continue though, as the kinematic fields will still be able to foster the development of a RIJ and could provide a bowing convective mode to the complex. Low- level lapse rates may still be steep, especially as a complex moves into eastern and southeastern Iowa where the air has destabilized and remained mostly unpolluted from morning convection. This will continue the threat for damaging wind swathes. With low-level lapse rates remaining steep, the surface may not quickly become cut-off from the complex. Further, 0-3 km bulk shear may reach as high as 50 kts as the LLJ strengthens. In this setup, it will not be hard achieve 30 kt line-normal shear to the complex, which could lead to the development of mesovortices along the leading edge, and the dreaded nighttime QLCS tornado threat. Depending on the how the cold pool dynamics would play out, balance with the ambient environment may be achieved through eastern portions of the forecast area. The one factor that may end a QLCS tornado threat though is if a convective cluster releases a strong outflow and it rapidly propagates ahead of the system, cutting off surface based inflow. But, will still be looking at a damaging wind threat through the evening. Analysis throughout this event will heavily focus on what is happening with vertical shear wind this evening, and how it orients to the initiating boundary and eventual line of storms if it takes on a linear mode. Subtle changes to the low-level winds will make all the difference in the severity of this event. Rest of the Forecast: Still seeing a signal for amplified ridging over the wester CONUS through the weekend and much of next week. There is still potential for a few short-wave perturbations to move in from Canada that may bring some shower chances. But overall flow will be weak, and thus the weather not overly active. Expect mostly seasonable temperatures while the ridge remains over the west, and will not see an increase until the ridge axis begins to propagate toward the central Plains. The biggest forecast concerns will be for today, Wednesday July 14th, 2021. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 621 PM CDT Wed Jul 14 2021 Main concern ongoing severe threats. Storms moving into eastern Iowa continue to produce strong winds. Another round of storms may impact central to southern Iowa from 05 through 12z. Aft 03z KFOD and KMCW should be done with additional storms still possible remainder of sites. /rev && .HYDROLOGY... Issued at 236 PM CDT Wed Jul 14 2021 Heavy rainfall is still possible for northern Iowa with today's event. Some CAMs are still producing 2-4 inches of rainfall in some areas. These values are not expected to be widespread, but may locally occur. The areas with heaviest rainfall forecast will be able to handle a decent amount of rainfall. Urban and developed areas may see some flooding issues. But given how localized the impacts will be, have decided not to issue a Flash Flood Watch at this time. Rises on local creeks and streams are possible with rainfall this evening. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Krull AVIATION...REV HYDROLOGY...Krull
Hazardous weather outlook, Jul 14, 2:16 PM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 216 PM CDT Wed Jul 14 2021 IAZ004>007-015>017-023>028-033>039-044>050-151930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 216 PM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Severe thunderstorms will be possible this afternoon into this evening with an enhanced risk of severe weather. The main threats will be damaging thunderstorm winds, and large hail and a few tornadoes. Locally heavy rainfall is also expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional isolated to scattered thunderstorms are possible on Thursday, however no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening. IAZ057>062-070>075-081>086-092>097-151930- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 216 PM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Severe thunderstorms will be possible this afternoon into this evening with a slight risk of severe weather. The main threats will be damaging thunderstorm winds, large hail and a few tornadoes. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional isolated to scattered thunderstorms are possible on Thursday and Friday, however no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening. Zogg
In the hours before
Local storm report, Jul 14, 6:12 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO 3 ESE WAVERLY 42.71N 92.41W
07/14/2021 BREMER IA LAW ENFORCEMENT
HOUSE COMPLETELY DESTROYED.
&&
CAHLocal storm report, Jul 14, 6:18 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TORNADO 5 NE ROCKWELL 43.04N 93.12W
07/14/2021 CERRO GORDO IA PUBLIC
PUBLIC REPORT OF TORNADO ON GROUND.
&&
KCMLocal storm report, Jul 14, 6:24 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 2 SE ALLISON 42.74N 92.77W
07/14/2021 U0.75 INCH BUTLER IA PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
BSSLocal storm report, Jul 14, 6:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG WATERLOO 42.50N 92.35W
07/14/2021 BLACK HAWK IA TRAINED SPOTTER
TREES DOWN. TIME ESTIMATED.
&&
JAZLocal storm report, Jul 14, 7:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TORNADO 5 SSE RADCLIFFE 42.25N 93.40W
07/14/2021 HARDIN IA LAW ENFORCEMENT
CONFIRMED TORNADO AND DAMAGE IN GARDEN CITY.
TIME ESTIMATED FROM RADAR.
&&
KCMSpecial weather statement, Jul 14, 7:03 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Des Moines IA 703 PM CDT Wed Jul 14 2021 IAZ048-049-060-150045- Story IA-Polk IA-Marshall IA- 703 PM CDT Wed Jul 14 2021 ...Strong Thunderstorm With Gusty Winds... At 702 PM CDT, Doppler radar was tracking a strong thunderstorm near Huxley, or 7 miles south of Nevada, moving northeast at 35 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Nevada, Huxley, State Center, Maxwell, Colo, Melbourne, Cambridge, Zearing, Collins, Rhodes and St. Anthony. LAT...LON 4192 9304 4182 9354 4194 9364 4219 9324 TIME...MOT...LOC 0002Z 243DEG 32KT 4191 9350 Krull
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:23 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 67 min |
| Jul 14, 7:29 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 14 min |
| Jul 14, 8:10 PM CDT | Tornado Warning | DMX | Marshall | 35 min |
| Jul 14, 8:28 PM CDT | Flash Flood Warning | DMX | Marshall, Polk, Story | 6 hr |
| Jul 14, 8:42 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 43 min |
| Jul 14, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 45 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.